Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 72, NWS Mobile, AL

April 3, 2023Clarke County, Monroe County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 3, 2023, 4:47 AM CDT for Clarke County, Monroe County, Washington County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2023, 4:47 AM CDT (09:47 UTC)
Expired
Apr 3, 2023, 5:30 AM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, AL, Monroe County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 93 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 4:59 AM CDTHAIL 1Wagarville, ALSEVERAL PHOTOS OF LARGE HAIL (AT LEAST QUARTER SIZE, IF NOT LARGER) REPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS54 KMOB 030947
SVRMOB
ALC025-099-129-031030-
/O.NEW.KMOB.SV.W.0072.230403T0947Z-230403T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
447 AM CDT Mon Apr 3 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  West central Monroe County in south central Alabama...
  Northeastern Washington County in southwestern Alabama...
  Central Clarke County in southwestern Alabama...

* Until 530 AM CDT.

* At 447 AM CDT, a severe thunderstorm was located 5 miles west of
  Wagarville, or 8 miles east of Chatom, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Grove Hill, Saint Stephens, Wagarville, Leroy and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3130 8814 3146 8824 3180 8765 3147 8739
TIME...MOT...LOC 0947Z 239DEG 49KT 3142 8812 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
333 
WWUS54 KMOB 030954
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
454 AM CDT Mon Apr 3 2023

ALC025-099-129-031030-
/O.CON.KMOB.SV.W.0072.000000T0000Z-230403T1030Z/
Monroe AL-Washington AL-Clarke AL-
454 AM CDT Mon Apr 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WEST CENTRAL MONROE...NORTHEASTERN WASHINGTON AND CENTRAL CLARKE
COUNTIES...

At 453 AM CDT, a severe thunderstorm was located over Wagarville, or
8 miles west of Jackson, moving northeast at 55 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Wagarville, Leroy and Whatley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3130 8814 3146 8824 3180 8765 3147 8739
TIME...MOT...LOC 0953Z 239DEG 49KT 3146 8803 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
319 
WWUS54 KMOB 031011
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
511 AM CDT Mon Apr 3 2023

ALC025-099-129-031030-
/O.CON.KMOB.SV.W.0072.000000T0000Z-230403T1030Z/
Monroe AL-Washington AL-Clarke AL-
511 AM CDT Mon Apr 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WEST CENTRAL MONROE...NORTHEASTERN WASHINGTON AND CENTRAL CLARKE
COUNTIES...

At 511 AM CDT, a severe thunderstorm was located over Jackson, moving
northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Leroy, Wagarville and Whatley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3135 8797 3153 8809 3180 8765 3147 8739
TIME...MOT...LOC 1011Z 243DEG 49KT 3152 8788 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
232 
WWUS54 KMOB 031021
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
521 AM CDT Mon Apr 3 2023

ALC129-031030-
/O.CAN.KMOB.SV.W.0072.000000T0000Z-230403T1030Z/
Washington AL-
521 AM CDT Mon Apr 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.

LAT...LON 3147 8739 3137 8789 3138 8789 3141 8791
      3140 8792 3139 8791 3137 8794 3138 8795
      3142 8791 3144 8793 3145 8791 3150 8791
      3153 8794 3153 8797 3157 8803 3180 8765
TIME...MOT...LOC 1020Z 239DEG 49KT 3159 8775 

$$

ALC025-099-031030-
/O.CON.KMOB.SV.W.0072.000000T0000Z-230403T1030Z/
Monroe AL-Clarke AL-
521 AM CDT Mon Apr 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WEST CENTRAL MONROE AND CENTRAL CLARKE COUNTIES...

At 520 AM CDT, a severe thunderstorm was located 4 miles southwest of
Whatley, or 8 miles south of Grove Hill, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jackson, Grove Hill and Whatley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3147 8739 3137 8789 3138 8789 3141 8791
      3140 8792 3139 8791 3137 8794 3138 8795
      3142 8791 3144 8793 3145 8791 3150 8791
      3153 8794 3153 8797 3157 8803 3180 8765
TIME...MOT...LOC 1020Z 239DEG 49KT 3159 8775 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 4:09 AM CDT, 38 minutes earlier.

Area forecast discussion, Apr 3, 4:09 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
409 AM CDT Mon Apr 3 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tuesday)
Issued at 404 AM CDT Mon Apr 3 2023

A warm front will continue to lift north across the area this
morning as a shortwave approaches from the west. The deep layer
lift associated with the shortwave combined with the lifting warm
front will bring a round of scattered to numerous showers and
thunderstorms to the area this morning. The highest rain chances
will be across the inland areas closer to the best forcing
associated with the shortwave track. The increased instability
combined with favorable deep layer shear will support the risk of
isolated severe thunderstorms this morning especially along and
south of the warm front. SPC has outlooked much of the area in a
slight risk for severe thunderstorms today. The threat of severe
storms decreases later this morning into the afternoon as the best
deep layer lift moves east of the area. Dry conditions return
tonight into Tuesday as an upper ridge builds across the region.
Highs today will be in the upper 70s and low 80s. Highs on Tuesday
will be in the low to mid 80s. /13

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 404 AM CDT Mon Apr 3 2023

Upper level ridging builds into the Southeast allowing winds aloft
to turn southwesterly as a large trough swings across the Plains and
its upper level low lifts across the Upper Midwest. Meanwhile, the
local area remains on the western periphery of a surface high over
the western Atlantic and we maintain southerly surface winds. The
area remains dry as we head into Tuesday night and Wednesday
morning. A cold front slides across the Deep South on Wednesday and
begins to approach our local area overnight Wednesday into early
Thursday.

Deep southerly flow will usher plenty of moisture into the region
throughout the period. Patchy fog will be the primary concern both
nights as dewpoints hover in the low 70s across the southern portion
of the area, especially across the coastal counties. Lows are
expected to be 10-15° above normal both nights with overnight
temperatures struggling to fall any lower than the low 70s. Highs on
Wednesday will jump into the mid to upper 80s yet again as the
weakening cold front remains to our northwest. Expect breezy
conditions on Wednesday as the pressure gradient tightens between
the aforementioned surface features. Showers and a few storms will
approach the western portion of our area throughout the afternoon
and evening hours on Wednesday ahead of the front. Highest chance
for rain remains across southeast Mississippi and far interior
southwest Alabama late Wednesday afternoon through the overnight
hours, but the bulk of the rain will still be off to our northwest
in this timeframe.

Spring Break Note: Rip current risk remains MODERATE through mid-
week with surf heights increasing to 2-4 feet on Wednesday. 07/mb

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 404 AM CDT Mon Apr 3 2023

An unsettled pattern sets up late in the week through the weekend.
The upper level ridge gets nudged further to our east as an
expansive trough lifts out of the Plains on its way to the
northeast. Ridging eventually settles back into the Gulf and the
southwesterly flow aloft turns zonal again. A parade of weak, subtle
shortwaves round the periphery of the ridge through the end of the
work week with a more substantial shortwave pivoting into the Deep
South and Southeast late in the weekend.

Down at the surface, ridging over the western Atlantic maintains its
grip over the eastern portion of our area on Thursday and the
approaching cold front begins to lay down and weaken as it moves
into the local area. The front will likely stall somewhere near the
coast or over the Gulf waters Thursday night into Friday in this
pattern. Showers and storms will be ongoing as we roll into Thursday
morning with 30-50% POPs throughout the day as the front slides into
the region. Rain chances on Friday and Saturday will be carbon
copies as we remain in somewhat of a wet pattern with scattered
showers and storms each day. At this point, still not anticipating
much in terms of severe storms as the bulk of the forcing/dynamics
associated with the front are well to our north. Given antecedent
soil conditions, minor nuisance-type flooding looks like more of an
issue in this pattern as we get several rounds of showers and storms
repeatedly moving over the same locations near the front each day. A
weak surface low may develop later in the weekend somewhere along
the central Gulf Coast and may attempt to pull the stalled front
back to the north as a warm front. There remain differences in the
guidance this far out, but that might be a feature to watch in the
coming days - especially with regards to an increased potential
for minor flooding. 07/mb

&&

.MARINE...
Issued at 404 AM CDT Mon Apr 3 2023

A light to occasionally moderate onshore flow prevails
through Thursday, then becomes northeasterly Thursday night as a
cold front moves through the area. Fog development is possible late
each night into the early morning hours over the near shore waters
and bays and sounds for much of the period. /13.

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      82  70  83  71  84  70  81  63 /  40   0   0   0  10  20  40  20
Pensacola   79  70  79  71  81  70  81  67 /  50   0   0   0   0   0  20  10
Destin      75  70  76  71  80  71  81  69 /  50   0   0   0   0   0  20   0
Evergreen   82  68  87  66  87  66  85  61 /  80   0   0   0  10  10  40  10
Waynesboro  85  68  87  69  87  66  73  56 /  70   0   0   0  30  50  50  30
Camden      82  66  87  67  86  66  78  58 /  90   0   0   0  10  30  50  20
Crestview   82  69  84  66  86  66  87  64 /  70   0   0   0   0   0  30  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 3, 4:42 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 AM CDT Mon Apr 3 2023

ALZ052-053-055-031030-
Clarke AL-Monroe AL-Washington AL-
442 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of northwestern Monroe,
northeastern Washington and central Clarke Counties through 530 AM
CDT...

At 442 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Wagarville, or 10 miles southeast of Chatom,
moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Wagarville, Leroy, Whatley and
Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3188 8767 3188 8763 3187 8762 3183 8762
      3183 8757 3149 8733 3126 8816 3143 8825
      3191 8767
TIME...MOT...LOC 0942Z 240DEG 49KT 3140 8808

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:42 AM CDTSpecial Weather StatementMOBClarke, Washington48 min
Apr 3, 5:30 AM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Monroe, Wilcox60 min
Apr 3, 5:51 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington54 min
Apr 3, 6:20 AM CDTSpecial Weather StatementMOBChoctaw, Wilcox40 min
Apr 3, 6:31 AM CDTSpecial Weather StatementMOBButler, Crenshaw44 min
Apr 3, 6:45 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington45 min
Apr 3, 7:32 AM CDTSpecial Weather StatementMOBClarke, Monroe58 min
Apr 3, 7:37 AM CDTSpecial Weather StatementMOBCrenshaw38 min
Apr 3, 8:06 AM CDTSevere Thunderstorm WarningMOBConecuh, Monroe39 min
Apr 3, 8:08 AM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Monroe, Washington3 hr
Apr 3, 8:37 AM CDTSpecial Weather StatementMOBClarke38 min
Apr 3, 8:46 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington44 min
Apr 3, 9:07 AM CDTSpecial Weather StatementMOBCrenshaw38 min
Apr 3, 9:28 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Crenshaw47 min
Apr 3, 9:46 AM CDTAreal Flood AdvisoryMOBButler, Crenshaw3 hr
Apr 3, 10:15 AM CDTSevere Thunderstorm WarningMOBCovington15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.